[Skip to Content]
[Skip to Content Landing]
Article
October 1980

Cardiovascular Drugs and Sexuality: A Cardiologist's Review

Author Affiliations

From the Division of Cardiology, Department of Medicine, South Baltimore General Hospital and University of Maryland School of Medicine, Baltimore.

Arch Intern Med. 1980;140(10):1341-1345. doi:10.1001/archinte.1980.00330210089029
Abstract

• In evaluating the factors of sexual dysfunction of the cardiovascular patient, the impact of drugs should be considered. Cardiovascular drugs may affect the sexuality of the patient through their effects on the CNS and peripheral nervous system, the vascular system, and hormonal changes. Such agents may impair the libidinal, erectile, and orgasmic phases of the human sexual response or may have effects that indirectly affect sexuality. Adrenergic inhibiting drugs, diuretics, vasodilators, monoamine oxidase inhibitors, antiarrhythmics, hypolipidemics, and digitalis may affect the sexual response, with the former group having the most serious effects. These effects may interfere with the patient's compliance with medications, can cause emotional problems, and often have an undesirable impact on marital relations. Knowledge of the sexual side effects of the drugs and proper counseling of the patient are vital.

(Arch Intern Med 140:1341-1345, 1980)

×